advertisement
Question
Posted by: BARBARA | 2009/11/26

POST STROKE

My husband now aged 53 had a major stroke 2 and a half years ago. He was totally paralyzed down the right side, aspirating his food and liquids, unable to speak etc. After 3 weeks he was able to start walking again. His speech gradually came back although it is still difficult to understand him at times, he suffers from a condition called " aphazia" (I dont know if the spelling is correct) He suffered another stroke accompanied with an epileptic fit 8 months later and in the process bit his tongue halfway off fortunately a tongue heals quickly. After the second stroke he seemed to recover very quickly and was working hard at recovering along with the occupational therapist. Then 4 months later he suffered a major epileptic fit again he was then put onto medication for it. He now uses Tegratol 40mg 2x daily and Deprozan 20mg 1x daily.

Since then his depression has become worse, lethargic and totally uninterested in even trying to do his excercises, I have tried everything I can possibly think of (walking, fishing, reading, building puzzles) but to no avail, sadly he has now also been discharged from rehab as a result of non interest.

My son is 12 and while I am at work in the afternoons he has the huge responsibility of looking after his father, we cannot leave him alone for 5 minutes, it is so unfair and I feel terrible about it. I have someone come in during the morning to look after him but I cannot afford to have her in the afternoons also.

I am at my wits end I just dont know how to help him anymore, can you possibly help we dont have a medical aid anymore and are totally dependant on state hospitals for help. I need advice on how to get him out of this depression and get him interested in life again.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Barbara
The Deprozan is an antidepressant but maybe you should ask his doctor at the hospital to organize an appointment with a psychiatrist to see if they can't try a different medication or combination of medications. Tegretol can cause mood changes too - ask his dr if they can't try something different?
See http://www.health24.com/medical/Condition_centres/777-792-822-1854,45010.asp
for stroke support centres
dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cyberdoc | 2009/11/26

Hallo Barbara
The Deprozan is an antidepressant but maybe you should ask his doctor at the hospital to organize an appointment with a psychiatrist to see if they can't try a different medication or combination of medications. Tegretol can cause mood changes too - ask his dr if they can't try something different?
See http://www.health24.com/medical/Condition_centres/777-792-822-1854,45010.asp
for stroke support centres
dr Bets

Reply to cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement